Drug-induced liver disease in 2003

Aline Charabaty Pishvaian, Bradley W. Trope, James H. Lewis

Research output: Contribution to journalReview article

Abstract

Drug-induced liver disease remains an important topic of concern for all prescribers as well as drug manufacturers. The withdrawal of troglitazone (Rezulin) and bromfenac (Duract) a few years ago remains fresh in the minds of regulatory authorities as well as clinicians and researchers who are focusing renewed attention on ways to better understand mechanisms of injury to predict and avert serious drug-induced liver disease in the future from drugs under development as well as existing agents known to cause liver injury. As in past years, this review describes new and first-time reports of various aspects of drug-induced liver disease for several classes of compounds, including herbal products (such as kava kava), reviews the risk factors seen with antiretroviral and antituberculosis agents among others. It provides a sampling of experimental hepatoprotection studies that may hold the key to treatment and prevention of drug-induced liver disease in the future and discusses the ongoing approaches to be taken to restrict the availability of acetaminophen that have proved successful in reducing the number of overdoses, deaths, and liver transplantations from this drug in the United Kingdom. Given the fact that acetaminophen is the single most important cause of acute liver failure here and abroad, such efforts to limit its use seem appropriate for other nations as well.

Original languageEnglish (US)
Pages (from-to)208-219
Number of pages12
JournalCurrent opinion in gastroenterology
Volume20
Issue number3
DOIs
StatePublished - May 1 2004
Externally publishedYes

Keywords

  • Acetaminophen toxicity
  • Acute liver failure
  • Drug-induced liver disease
  • Hepatotoxicity
  • Liver injury

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Drug-induced liver disease in 2003'. Together they form a unique fingerprint.

  • Cite this